MAUDE Adverse Event Report: SMITH & NEPHEW, INC. EMP 13 STEM PRIMARY HO; PROSTH, HIP, SEMI-CONSTRA, UNCEMENT, METAL/POLY, NON-POROUS, CALICUM-PHOSPHATE

SMITH & NEPHEW, INC. EMP 13 STEM PRIMARY HO; PROSTH, HIP, SEMI-CONSTRA, UNCEMENT, METAL/POLY, NON-POROUS, CALICUM-PHOSPHATE
Model Number 71291302
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Injury (2348)
Date of Event 09/17/2018
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a revision surgery was performed due to a broken stem.
 
Additional Manufacturer Narrative
The associated complaint devices were not returned.The clinical/medical team concluded, without the supporting lab/pathology results, imaging, and/or the analysis of the explanted components, the root cause of the reported fractured stem cannot be confirmed, and it cannot be concluded that the reported event was associated with a mal performance of the implant and not related to the patient¿s weight.A review of the production documentation for the corresponding products did not reveal any deviation from the standard manufacturing processes.A review of complaint history for the listed parts revealed no prior complaints for the listed batches.Without the actual product involved, our investigation cannot proceed.If the device or new information is received in the future, this complaint can be re opened.Mimb review: assess severity of complaint case to determine if additional action and further inputs are required for inclusion in medical assessment.Determine if a medical assessment would be performed based on a review of the complaint detail and further recommendations from the medical director/designee.A review of relevant clinical/medical information in the reported issue, inclusive of technique and patient information, to include, but not limited to: patient information.Surgical procedure/post-operative care review.Device labeling (including technique guides, ifus, etc.) it was reported that revision surgery was performed approximately 8 ½ years post op due to metallosis and fracture of the femoral stem.¿metallosis¿ stained tissue and fracture of the femoral stem were both noted during revision.The stated indication for the implant procedure was morbid obesity.The patient impact beyond the pain, revision, and expected transient post-op convalescence period cannot be determined.No further clinical assessment is warranted at this time.Conclusion: (b)(6): without the supporting lab/pathology results, imaging, and/or the analysis of the explanted components, the root cause of the reported fractured stem cannot be confirmed, and it cannot be concluded that the reported event was associated with a mal-performance of the implant and not related to the patient¿s weight.Approved by (b)(6), medical director on (b)(6) 2019.
 
Additional Manufacturer Narrative
The devices, used in treatment, were returned for evaluation.A lab analysis concluded these components were implanted for approximately 9 years and 4 months.A visual review of the head found some scratches on the outer surface.The scratches most likely occurred during removal.The liner did not reveal any indication of damage.The od of the shell was observed to be covered with on growth/in growth.This indicates the shell was well fixed.The id of the shell did not exhibit any damage.The returned screws did not exhibit any physical change from specification.The stem and cone had extensive scoring damage.The cone was covered with on growth.The scoring is most likely from implant removal.This indicates the stem and cone were well fixed.The femoral neck was returned with the adaptor assembled.No damage was observed in the taper regions.The neck of the stem was found fractured at the proximal edge of the cone implant.High magnification images were taken of the fracture surface.The images revealed a classic overload fatigue fracture.Edxa scan of the fracture surface area only found proper elements found in the base alloy.No conclusions can be made as to what initiated the fatigue fracture.A clinical evaluation was conducted and confirms a retrieval analysis was performed on the explanted devices.No changes to the medical assessment are required.A complaint history review found related failures; this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the device history records for the listed batch did not reveal any deviation from the standard manufacturing processes.Some potential probable causes for this event could include device fatigue, corrosion or overload.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.

Brand Name
EMP 13 STEM PRIMARY HO
Common Device Name
PROSTH, HIP, SEMI-CONSTRA, UNCEMENT, METAL/POLY, NON-POROUS, CALICUM-PHOSPHATE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key8410160
Report Number1020279-2019-01038
Device Sequence Number19330479
Product Code MEH
UDI-Device Identifier03596010561497
UDI-Public03596010561497
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K042127
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2009
Device Explanted Year2018
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/19/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date04/06/2019
Device Model Number71291302
Device Catalogue Number71291302
Device Lot Number09DM05984
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/14/2019
Initial Date Received by Manufacturer 02/19/2019
Supplement Date Received by Manufacturer06/21/2019
06/21/2019
Initial Report FDA Received Date03/11/2019
Supplement Report FDA Received Date06/23/2019
03/19/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age71 YR